California, 2003

Heavy Rain in California, August 28, 2003

August 28, 2003 · NWS SGX · 1 event in 1 county or zone

4 inches of rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Thunderstorms dropped 1.4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 28, 11:35 AM PST, 15 minutes earlier.

Area forecast discussion, Aug 28, 11:35 AM PST, 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
1235 PM PDT THU AUG 28 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL DECREASE THROUGH FRIDAY WITH
DECREASING THUNDERSTORM CHANCES IN THE MOUNTAINS AND DESERTS.
GENERALLY FAIR AND DRY FOR THE LABOR DAY WEEKEND UNDER WEAK HIGH
PRESSURE.

.DISCUSSION...ISSUED A FLASH FLOOD WATCH FOR SAN DIEGO COUNTY
MOUNTAINS AND DESERTS UNTIL 7 PM PDT THIS EVENING BASED ON
DEVELOPING THUNDERSTORMS OVER THE MOUNTAINS AND HAVE ALREADY ISSUED
ONE WARNING FOR THE SOUTHEAST CORNER OF SAN DIEGO COUNTY AND
CONVECTION CONTINUES OVER THE MOUNTAINS.  HAVE UPDATED THE ZONES
ACCORDINGLY.
MODELS INDICATE A LITTLE MORE RIDGING FORM THE WEST THE NEXT FEW
DAYS AND A SHORTWAVE TROUGH SLIDING BY TO THE NORTH AS WELL. THIS
SHOULD HELP SHUT OFF THE SUBTROPICAL MOISTURE FOR A FEW DAYS
BEGINNING FRIDAY AND INTO THE WEEKEND. SOME COLD AIR ADVECTION MAY
FOLLOW THE SHORTWAVE INTO THE GREAT BASIN WITH A WEAKENING OF THE
ONSHORE FLOW AND THE 12Z GFS MODEL ACTUALLY INDICATES WEAK OFFSHORE
FLOW DURING THE MORNING HOURS BEGNNING SATURDAY NORTH OF OUR CWFA
ANOTHER SHORTWAVE SLIDES BY TO THE NORTH EARLY NEXT WEEK WITH A
LITTLE MORE COLD AIR ADVECTION INTO THE GREAT BASIN BY TUESDAY.

SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.
Hazardous weather outlook, Aug 28, 5:00 AM PST, 6 hours 50 minutes before
CAZ042-043-048-050-055>058-060>062-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON THROUGH EARLY EVENING WITH BRIEF HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Diego

When
August 28, 11:50 AM PST to 4:43 PM PST
Where
San Diego County, Pine Vly
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369520.